MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 70 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 70 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482316570
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 08/16/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the iliac bolt implanted in (b)(6) 2018 backed out/failed.The iliac bolt was removed on (b)(6) 2018.Offset connector and set screw were removed also.
 
Additional Manufacturer Narrative
Method: labelling review, risk assessment.Result: the customer reported event was confirmed via correspondence with the rep.The device was returned for evaluation.Lot number was not provide.Device evaluation, complaint history review and device history review could not be performed.The patient's post-op activity level is unknown.It is unknown if the patient did any strenuous activity or if the patient fell.No x-rays, surgical notes or pictures provided.It is unknown if the patient fused.There were no known complications during initial surgery.The surgeon final tightened the blocker to 12 nm using line to line audible torque wrench.The screw hole was prepared using gearshift and possible tap.The surgical technique states "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.If a nonunion develops or if the implants loosen, bend or break, the device(s) should be revised or removed immediately before serious injury occurs.Conclusion: some of the potential root causes for reported event include loosening due to length of implantation, bone quality and patient post op activity.However, the exact root cause for the reported event cannot be determined as the device was not returned and insufficient information available.Some of the plausible root causes are: loosening due to length of implantation, bone quality and patient post op activity.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 70 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7870639
Report Number3005525032-2018-00057
Device Sequence Number14007592
Product Code NKB
UDI-Device Identifier04546540562289
UDI-Public04546540562289
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number482316570
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer10/27/2018
Initial Report FDA Received Date09/12/2018
Supplement Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1